Maryland, 2019

Winter Storm and Winter Weather in Maryland, March 3, 2019

March 3, 2019 · NWS LWX · 8 events in 8 counties and zones

A low pressure system organized over the southeastern United States on the morning of March 3rd and tracked northeastward to a position near coastal North Carolina by that evening. The low pressure then intensified overnight and moved to a position southeast of Cape Cod by the morning of March 4th.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A low pressure system organized over the southeastern United States on the morning of March 3rd and tracked northeastward to a position near coastal North Carolina by that evening. The low pressure then intensified overnight and moved to a position southeast of Cape Cod by the morning of March 4th. This system brought widespread precipitation to the state of Maryland, with 3 to 6 inches of snow falling across the western portions of the state, and very little to no snow falling along and southeast of Interstate 95 where the majority of the precipitation was rain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Mar 3, 10:25 AM EST, 2 hours 35 minutes earlier.

Area forecast discussion, Mar 3, 10:25 AM EST, 2 hours 35 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Baltimore MD/Washington DC
1025 AM EST Sun Mar 3 2019

.SYNOPSIS...
Low pressure will organize over the southeastern states through
today and move across the Carolinas this evening before exiting
offshore late tonight. An Arctic front will then cross the area
Tuesday night and high pressure will build over the area for
the second half of the week.

&&

.NEAR TERM /THROUGH TONIGHT/...

Precipitation has started across the region this morning with
snow being reported across nrn MD and rain in Madison County and
locations to the south. Precip will continue to overspread the
region through early and mid afternoon with rain and/or sleet
south of I-66 and U.S. 50 and snow north of I-70 and eastern WV.
Nothing has really changed in the past 12-24 hrs in terms of sfc
and 850 mb low tracks. There could be a relative minima in
precip across far western MD and ern WV west of I-81 and our
snow totals are probably on the high side, probably end up with
3-5 inches there. Otherwise, the fcst remains on track other
than a quicker exit tonight. Most precip should have exited the
area around 06Z.

Will continue all Winter Storm Warnings and Winter Weather
Advisories as is. However it should be noted that a tight
gradient is expected in snowfall accumulations, and any subtle
shifts could have significant impacts. Please see
weather.gov/lwx/winter for snowfall forecast.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
Dry weather expected on Monday with westerly flow cold air
advection. Highs will range in the 30s to around 40F. Ridging
will move overhead Monday night and a cold night is expected
with lows in the teens/20s.

An arctic front will approach the region Tuesday, and cross the
area Tuesday night. Some upslope snow showers are possible
along/near the Allegheny Front, but most locations will remain
dry. Highs Tuesday in the 30s to around 40F again, with lows
Tuesday night in the teens.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
High pressure system centered over the Midwest will remain in
control Wednesday as it moves eastward and settles offshore on
Thursday. Upper level trough over the eastern CONUS will be
shifting east as pulses of shortwave energy move across our
region. These may enhance upslope snow showers at time between
Wednesday and Thursday. Dry conditions are expected for the rest
of the area.

By Friday a frontal boundary settles south of our area. Guidance
brings a wave on low pressure tracking through this boundary but the
amount of precipitation is questionable. The GFS is bullish with
more QPF than the Euro between Friday and into part of Saturday.
Then, a strong low pressure system over the Midwest will track into
the Great Lakes lifting the boundary to our south as a warm front on
Sunday. For now, Friday potential event may still have enough cold
air for some snow, for Sunday it seems like a rain event. Guidance
is in disagreement on their solutions on timing and track of these
potential systems, for now will continue to monitor.

&&

.AVIATION /15Z SUNDAY THROUGH THURSDAY/...
VFR conditions early this morning will deteriorate by the
afternoon and evening as low stratus and widespread rain/snow
overspread the region. IFR/LIFR will develop.

Conditions will then improve late tonight with VFR returning by
Monday and continuing through at least Tuesday.

VFR conditions expected Wednesday into Thursday with high pressure
in control. Friday may have sub-VFR conditions with a potential low
pressure system affecting us.

&&

.MARINE...
Sub-SCA conditions expected today, but a Small Craft Advisory
goes into effect tonight and continues through Monday. Winds
diminish Monday night with weak high pressure, but may increase
again Tuesday ahead of a cold front. Stronger winds likely
Tuesday night with frontal passage.

Possible SCA on Wednesday and Thursday with strong westerly
winds

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...Winter Storm Warning until 2 AM EST Monday for MDZ501-502.
     Winter Storm Warning until 4 AM EST Monday for MDZ003>005-503-
     505.
     Winter Weather Advisory until 4 AM EST Monday for MDZ504-506.
     Winter Storm Warning from 2 PM this afternoon to 4 AM EST
     Monday for MDZ006-507-508.
     Winter Weather Advisory from 2 PM this afternoon to 4 AM EST
     Monday for MDZ011.
VA...Winter Weather Advisory until midnight EST tonight for VAZ025-
     026-508.
     Winter Storm Warning until 2 AM EST Monday for VAZ027-028-030-
     031.
     Winter Storm Warning until 4 AM EST Monday for VAZ505.
     Winter Weather Advisory until 4 AM EST Monday for VAZ506.
     Winter Weather Advisory until 2 AM EST Monday for VAZ029-040-
     501-507.
     Winter Weather Advisory until 9 PM EST this evening for VAZ503-
     504.
WV...Winter Weather Advisory until midnight EST tonight for WVZ506.
     Winter Storm Warning until 2 AM EST Monday for WVZ050-051-055-
     502>504.
     Winter Storm Warning until 4 AM EST Monday for WVZ052-053.
     Winter Storm Warning until midnight EST tonight for WVZ501-505.
MARINE...Small Craft Advisory from 8 PM this evening to 6 PM EST Monday
     for ANZ531>534-537-539>541-543.
     Small Craft Advisory from 1 AM to 6 PM EST Monday for ANZ530-
     535-536-538-542.

&&

SYNOPSIS...LFR
NEAR TERM...LFR
SHORT TERM...LFR
LONG TERM...IMR
AVIATION...IMR/LFR
MARINE...IMR/LFR
Hazardous weather outlook, Mar 3, 5:09 AM EST, 7 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
509 AM EST Sun Mar 3 2019

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-041000-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
509 AM EST Sun Mar 3 2019

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...Today and Tonight

A Winter Storm Warning is in effect for southeast Harford County
and a Winter Weather Advisory is in effect for southern Baltimore
County from this afternoon into tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are asked to report significant weather via standard
operating procedures.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-041000-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
509 AM EST Sun Mar 3 2019

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...Today and Tonight

Winter weather headlines are in effect northwest of the Interstate
95 corridor today and tonight. The most significant wintry
precipitation is expected over the Allegheny Highlands, the
eastern West Virginia Panhandle, northwestern Virginia and
northern Maryland.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are asked to report significant weather via standard
operating procedures.

In the hours before

Local storm report, Mar 3, 7:40 AM EST, 5 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
740 AM EST SUN MAR 03 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     SNOW             1 SW MILL GAP           38.31N  79.72W
03/03/2019  M0.1 INCH        HIGHLAND           VA   CO-OP OBSERVER

            24-HOUR SNOWFALL.

&&

EVENT NUMBER LWX1903499

DH
Local storm report, Mar 3, 8:31 AM EST, 4 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
831 AM EST SUN MAR 03 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     SNOW             E BURLINGTON            39.34N  78.92W
03/03/2019  M0.1 INCH        MINERAL            WV   TRAINED SPOTTER

&&

EVENT NUMBER LWX1903500

DH
Local storm report, Mar 3, 9:13 AM EST, 3 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
913 AM EST SUN MAR 03 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     SNOW             1 ESE HONEYVILLE        38.57N  78.54W
03/03/2019  M0.3 INCH        PAGE               VA   TRAINED SPOTTER

&&

EVENT NUMBER LWX1903501

DH
Local storm report, Mar 3, 9:28 AM EST, 3 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
928 AM EST SUN MAR 03 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     SNOW             1 SW MILL GAP           38.31N  79.72W
03/03/2019  M0.1 INCH        HIGHLAND           VA   CO-OP OBSERVER

            24-HOUR SNOWFALL.

&&

EVENT NUMBER LWX1903502

DH
Local storm report, Mar 3, 9:37 AM EST, 3 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
937 AM EST SUN MAR 03 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     SNOW             FROSTBURG               39.66N  78.94W
03/03/2019  M0.2 INCH        ALLEGANY           MD   CO-OP OBSERVER

            24-HOUR SNOWFALL.

&&

EVENT NUMBER LWX1903503

DH
Local storm report, Mar 3, 11:16 AM EST, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1116 AM EST SUN MAR 03 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 AM     SNOW             1 ESE HONEYVILLE        38.57N  78.54W
03/03/2019  M0.5 INCH        PAGE               VA   TRAINED SPOTTER

&&

EVENT NUMBER LWX1903504

DH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 winter storm, 4 winter weather. Local standard time, as filed.

Winter Storm, Extreme Western Allegany

When
March 3, 1:00 PM EST to 11:59 PM EST
Where
Extreme Western Allegany forecast zone
Reported by
Trained Spotter
Coordinates
39.622, -78.699 (the zone’s center; the record gives no point)

Snowfall accumulations of 5 to 6 inches of snow were observed, with 6.0 inches measured near Frostburg.

Winter Storm, Central and Eastern Allegany

When
March 3, 1:00 PM EST to 11:59 PM EST
Where
Central and Eastern Allegany forecast zone
Reported by
Trained Spotter
Coordinates
39.622, -78.699 (the zone’s center; the record gives no point)

Snowfall accumulations of 5 to 6 inches of snow were observed, with 5.5 inches measured near Cumberland.

Winter Storm, Washington

When
March 3, 1:00 PM EST to 11:59 PM EST
Where
Washington forecast zone
Reported by
Trained Spotter
Coordinates
39.604, -77.814 (the zone’s center; the record gives no point)

Snowfall accumulations of 2 to 6 inches of snow were observed, with 6.0 inches measured near Long Meadow.

Winter Storm, Frederick

When
March 3, 1:00 PM EST to 11:59 PM EST
Where
Frederick forecast zone
Reported by
Trained Spotter
Coordinates
39.472, -77.398 (the zone’s center; the record gives no point)

A very wide range of snowfall accumulations were observed across Frederick County, with in excess of 6 inches being observed in the northern portion of the county, to as little as a half inch in the far southern portion of the county. The local maximum was 7.3 inches measured near Sabillasville.

Winter Weather, Carroll

When
March 3, 1:00 PM EST to 11:59 PM EST
Where
Carroll forecast zone
Reported by
Trained Spotter
Coordinates
39.563, -77.022 (the zone’s center; the record gives no point)

A wide range of snowfall accumulations were observed across Carroll County, with as much as 5 inches being observed in the northern portion of the county, to as little as one inch in the far southern portion of the county. The local maximum was 4.9 inches measured near Millers.

Winter Weather, Northern Baltimore

When
March 3, 1:00 PM EST to 11:59 PM EST
Where
Northern Baltimore forecast zone
Reported by
Trained Spotter
Coordinates
39.443, -76.616 (the zone’s center; the record gives no point)

Snowfall accumulations of 2 to 5 inches were observed across northern Baltimore County, with 5.0 inches measured near Lineboro.

Winter Weather, Northwest Harford

When
March 3, 1:00 PM EST to 11:59 PM EST
Where
Northwest Harford forecast zone
Reported by
Trained Spotter
Coordinates
39.536, -76.299 (the zone’s center; the record gives no point)

Snowfall accumulations of 2 to 5 inches were observed across northwest Harford County, with 5.2 inches measured near Norrisville.

Winter Weather, Southern Baltimore

When
March 3, 1:00 PM EST to 11:59 PM EST
Where
Southern Baltimore forecast zone
Reported by
Trained Spotter
Coordinates
39.367, -76.614 (the zone’s center; the record gives no point)

Snowfall accumulations of 0.5 to 1.5 inches were observed.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2019Every state in 2019This day in weather historyWarnings in Maryland, March 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 811253, 811254, 811255, 811256, 811257, 811258, 811259, 811274.